Medical questions & health advice by board certified doctors
"What are the causes of hair loss?"
I'm a 44 year old woman and my hair seems to be falling out at a pretty fast pace. Is there something I can do to stop it?
This sounds like it would be rather distressing! A sudden change in one's appearance and loss of hair can be very unsettling. There are many different causes for this phenomenon, and the best way to help figure this out is to see your physician for an overall evaluation. Losing hair daily (up to 100 hairs/day) is actually quite normal, and it is possible that you may simply be experiencing a variation of normal. However, if this is a new finding that you have noticed recently, there may be an underlying hormonal explanation for this change. Thyroid disease can cause changes in hair and skin, and you are in an age range when women may notice the onset of this kind of issue. Estrogen changes can also affect hair, both when women stop taking oral contraceptives or during the onset of menopause. Finally, there are underling conditions affecting the skin and hair that can present with sudden hair loss. It will be important for your doctor to hear more about what you've noticed (when, how much hair, any particular patterns or parts of your body, any other associated symptoms such as fatigue, changes in energy, difficulty breathing, fevers, chills, etc.) and then put this together with an exam to help identify what might be wrong and what you can do about it. Start by booking an appointment with you primary care doctor today.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.